Hodgkin's Disease with Atypical Clinical Presentation, Associated with Ataxia-Telangiectasia
The authors report a 4-year-old male with Hodgkin's disease with atypical clinical presentation, laboratory data and imaging studies as well as an increased radiosensitivity. These were the first symptoms which raised the suspicion of ataxia-telangiectasia. The lymphoma presented as a solid tumor mass in the right upper posterior mediastinum without peripheral lymphadenopathy. The alpha-fetoprotein was significantly increased and the diagnosis of a germ-cell tumor or neuroblastoma was suspected. After partial resection of the tumor the histology indicated Hodgkin's disease-mixed cellularity. The boy received chemotherapy according to DAL HD-95 protocol without any unusual toxicity. Low-dose radiation therapy of the upper and middle mediastinum was followed by early radiation-induced esophagitis and appearance of a large pericardial effusion one year later. Ataxia and bulbar and skin telangiectasias at the radiation site appeared in the next years. He suffered recurrent pulmonary infections and succumbed to severe pneumonia with respiratory failure and pulmonary hypertension five years after the diagnosis of malignant lymphoma without evidence of recurrence of Hodgkin's disease.
S. Maricich and H. Zoghbi, “The cerebellum and the hereditary ataxias,” in Pediatric Neurology: Principles and Practice, K. F. Swaimann, S. Ashwal, and D. M. Ferriero, Eds., pp. 1241–1269, Mosby Elsevier, Philadelphia, Pa, USA, 2006.View at: Google Scholar
“Ataxia-telangiectasia,” Online Mendelian Inheritance in Men, September 2008, http://www.ncbi.nlm.nih.gov/entrez/dispomim.cgi?id=208900.View at: Google Scholar
H. Irsfeld, D. Körholz, G. Janßen, V. Wahn, and H. Schroten, “Fatal outcome in two girls with Hodgkin's disease complicating ataxia- telangiectasia (Louis-Bar syndrome) despite favorable response to modified-dose chemotherapy,” Medical and Pediatric Oncology, vol. 34, no. 1, pp. 62–64, 2000.View at: Publisher Site | Google Scholar
F. Pein, L. Iserin, F. de Vathaire, and J. Lemerle, “Cardiac toxicity of cancer treatment regimes in children and adolescents: physiopathology, clinical data and the paediatric oncologist's point of view,” Bulletin du Cancer, vol. 91, pp. S185–S191, 2004.View at: Google Scholar
Z. Miltényi, L. Gergely, and A. Illés, “Chronic pericarditis in Hodgkin's disease,” Orvosi Hetilap, vol. 143, no. 48, pp. 2687–2689, 2002.View at: Google Scholar
P. Zinzani, F. Gherlinzoni, G. Piovaccari et al., “Cardiac injury as late toxicity of mediastinal radiation therapy for Hodgkin's disease patients,” Hematologica, vol. 81, no. 2, pp. 132–137, 1996.View at: Google Scholar